Texas, 2010

Drought in Texas, December 1 to 31, 2010

December 1 to 31, 2010 · NWS FWD · 8 events in 8 counties and zones

Rainfall deficits continued to grow across North Texas in the month of December, and thus drought conditions expanded across the region. Most of the southeastern counties in North Texas and many of the western counties were categorized in Severe to Extreme Drought this month according to the US Drought Monitor.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$103,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Rainfall deficits continued to grow across North Texas in the month of December, and thus drought conditions expanded across the region. Most of the southeastern counties in North Texas and many of the western counties were categorized in Severe to Extreme Drought this month according to the US Drought Monitor. Many locations across the southeastern portions of north Texas had not received above normal precipitation since the summer months. A total of 33 counties had burn bans in effect this month. Agricultural impacts due to the drought were limited to stress on wheat crops and very low stock water tanks in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Nov 30, 11:20 PM CST, 40 minutes earlier.

Area forecast discussion, Nov 30, 11:20 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1120 PM CST TUE NOV 30 2010

.AVIATION...
VFR THROUGH WEDNESDAY AFTERNOON WITH A MOSTLY CLEAR SKY. A LIGHT
SOUTHWEST WIND OVERNIGHT WILL TURN TO THE SOUTH AND INCREASE TO
AROUND 10 KNOTS BY LATE MORNING WEDNESDAY AS SURFACE LOW PRESSURE
DEEPENS LEE OF THE ROCKIES.

79

&&

.UPDATE...
THE PREVIOUS FORECAST IS IN GOOD SHAPE. THE ONLY CHANGE MADE WAS
TO LOWER THE OVERNIGHT TEMPERATURES A FEW DEGREES IN SOME OF THE
NORMALLY COLDER SPOTS.

58

&&

.PREV DISCUSSION... /ISSUED 301 PM CST TUE NOV 30 2010/
WE SHOULD HAVE A FAIRLY WIDESPREAD FREEZE WEDNESDAY MORNING...AND
THEN THE WEEK WILL SEE A SLOW WARM UP WITH TEMPERATURES SATURDAY
IN THE 70S AT MANY LOCATIONS. GFS/ECMWF HAVE DECENT AGREEMENT ON
COLD FRONTAL PASSAGE EITHER LATE SATURDAY NIGHT OR SUNDAY
MORNING...SO HAVE COOLED SUNDAY TEMPERATURES DOWN. COLD AIR THEN
REMAINS IN PLACE THROUGH DAY SEVEN.

THE BIG QUESTION ABOUT A WINTER EVENT OVER NORTH TEXAS REMAINS ON
THE TABLE. ONCE AGAIN THE ECMWF HAS CHANGED CONSIDERABLY...WITH
THE 00Z RUN PRODUCING NEAR RECORD SNOWS OVER NORTH TEXAS
TUESDAY...AND THE NEW 12Z RUN GIVING US A DUSTING. THE OPERATIONAL
GFS TAKES THE SHORT WAVE ENERGY FARTHER NORTH...WITH ANY WINTER
PRECIP LIKELY REMAINING IN KANSAS/OKLAHOMA. THAT IS PRETTY MUCH
THE SOLUTION IT GAVE YESTERDAY...AND GIVES ME A MORE CONFIDENCE
IN THE GFS OVER THE ERRATIC ECMWF.

THE GFS ENSEMBLE SPAGHETTI PLOTS BEGIN TO DIVERGE QUICKLY AFTER
SATURDAY MORNING. THE MEMBERS AGREE THAT AN UPPER LOW WILL
DEVELOP OVER EASTERN PACIFIC FRIDAY...BUT THE TRACKS OF THE
SYSTEM ARE QUITE DIVERGENT AND ONLY TWO MEMBERS OF THE 12 WE SEE
IN OUR SOFTWARE FORECAST ANY SNOW OVER TEXAS. THIS IS LESS THAN 20
PERCENT OF THE MEMBERS SO THE CONSENSUS IS THAT NO SNOW IS EXPECTED.

IS WINTER WEATHER POSSIBLE NEXT WEEK--YES. IS IT PROBABLE--NOT
YET. WHAT REMAINS PROBABLE/EXPECTED IS A COOL DOWN...A MAJORITY OF
ENSEMBLE MEMBERS/THE OPERATIONAL GFS/AND THE ECMWF ALL FORECAST
COOLER WEATHER NEXT WEEK. THIS TREND IS IN OUR FORECAST...BUT IT
IS TOO EARLY TO SAY YES TO A WINTER EVENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  32  64  39  65  40 /   0   0   0   0   0
WACO, TX              26  66  37  68  39 /   0   0   0   0   0
PARIS, TX             26  59  33  61  36 /   0   0   0   0   0
DENTON, TX            26  63  34  63  34 /   0   0   0   0   0
MCKINNEY, TX          24  62  35  65  33 /   0   0   0   0   0
DALLAS, TX            33  64  40  63  43 /   0   0   0   0   0
TERRELL, TX           29  63  37  67  38 /   0   0   0   0   0
CORSICANA, TX         29  63  39  67  42 /   0   0   0   0   0
TEMPLE, TX            27  65  36  67  40 /   0   0   0   0   0
MINERAL WELLS, TX     24  67  31  68  32 /   0   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

79/58
Hazardous weather outlook, Nov 30, 1:53 PM CST, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
153 PM CST TUE NOV 30 2010

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
153 PM CST TUE NOV 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A HIGH FIRE DANGER APPEARS LIKELY AGAIN WEDNESDAY AFTERNOON NORTHWEST
OF A GOLDTHWAITE...TO WEATHERFORD...TO GAINESVILLE LINE DUE TO GUSTY
SOUTHWEST WINDS 10 TO 20 MPH AND LOW HUMIDITY VALUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

05/

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Leon

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Leon forecast zone
Crop damage
$20,000
Reported by
Other Federal Agency
Coordinates
31.297, -95.996 (the zone’s center; the record gives no point)

As rainfall deficits continued to grow across the southeastern portions of north Texas, drought conditions worsened. In the early part of December, the drought conditions in Leon County quickly worsened into the Extreme Drought (D3) category according to the US Drought Monitor.

Drought, Robertson

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Robertson forecast zone
Crop damage
$20,000
Reported by
Other Federal Agency
Coordinates
31.027, -96.513 (the zone’s center; the record gives no point)

As rainfall deficits continued to grow across the southeastern portions of north Texas, drought conditions worsened. In the early part of December, the drought conditions in Robertson County quickly worsened into the Extreme Drought (D3) category according to the US Drought Monitor.

Drought, Milam

When
December 5, 12:00 AM CST to December 31, 11:59 PM CST
Where
Milam forecast zone
Crop damage
$13,000
Reported by
Other Federal Agency
Coordinates
30.786, -96.977 (the zone’s center; the record gives no point)

As rainfall deficits continued to grow across the southeastern portions of north Texas, drought conditions worsened according to the US Drought Monitor. In the early part of December, drought conditions across Milam County were classified as Severe Drought (D2). Near the end of the month, conditions worsened into the Extreme Drought (D3) category over the eastern half of the county.

Drought, Anderson

When
December 5, 12:00 AM CST to December 31, 11:59 PM CST
Where
Anderson forecast zone
Crop damage
$10,000
Reported by
Other Federal Agency
Coordinates
31.813, -95.653 (the zone’s center; the record gives no point)

As rainfall deficits continued to grow across the southeastern portions of north Texas, drought conditions worsened according to the US Drought Monitor. For nearly all of the month of December, the drought conditions in Anderson County were classified as Severe Drought (D2); however, the extreme southern portions of the county were classified as Extreme Drought (D3) by the end of the month.

Drought, Mills

When
December 5, 12:00 AM CST to December 31, 11:59 PM CST
Where
Mills forecast zone
Crop damage
$10,000
Reported by
Other Federal Agency
Coordinates
31.495, -98.595 (the zone’s center; the record gives no point)

As rainfall deficits continued to grow across north Texas, drought conditions worsened according to the US Drought Monitor. For nearly all of the month of December, the drought conditions in Mills County were classified as Severe Drought (D2).

Drought, Comanche

When
December 5, 12:00 AM CST to December 31, 11:59 PM CST
Where
Comanche forecast zone
Crop damage
$10,000
Reported by
Other Federal Agency
Coordinates
31.948, -98.558 (the zone’s center; the record gives no point)

As rainfall deficits continued to grow across north Texas, drought conditions worsened according to the US Drought Monitor. For nearly all of the month of December, the drought conditions across Comanche County were classified as Severe Drought (D2).

Drought, Hamilton

When
December 5, 12:00 AM CST to December 31, 11:59 PM CST
Where
Hamilton forecast zone
Crop damage
$10,000
Reported by
Other Federal Agency
Coordinates
31.705, -98.111 (the zone’s center; the record gives no point)

As rainfall deficits continued to grow across north Texas, drought conditions worsened according to the US Drought Monitor. For nearly all of the month of December, the drought conditions across Hamilton County were classified as Severe Drought (D2); however some relief was noted near the end of the month due to 0.50-1 of rain.

Drought, Lampasas

When
December 5, 12:00 AM CST to December 31, 11:59 PM CST
Where
Lampasas forecast zone
Crop damage
$10,000
Reported by
Other Federal Agency
Coordinates
31.196, -98.241 (the zone’s center; the record gives no point)

As rainfall deficits continued to grow across north Texas, drought conditions worsened according to the US Drought Monitor. For nearly all of the month of December, the drought conditions across Lampasas County were classified as Severe Drought (D2).

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266489, 266490, 266497, 266533, 267255, 267256, 267262, 267265.